Anorak

Anorak | Germanwings: Daily Mail says Andreas Lubitz was killed by anti-depressants

Germanwings: Daily Mail says Andreas Lubitz was killed by anti-depressants

by | 3rd, April 2015

Lubitz jogging

 

Andreas Lubitz: a look at the Germanwings co-pilot in today’s tabloids.

Daily Star Page 14: ” Killer Pilot Looked for Suicide Methods”

Lubitz is thought to have deliberately crashed a plane killing all 150 people on board. Investigators have looked at his computer history and found searches for ways to commit suicide and how to lock cockpit doors.

He was also on a “cocktail of anti-depressants and tranquillisers”.

Matthew Young says one theses drugs, Lorazepam, “is so strong that users are advised not to drive a car, let alone  fly a passenger aircraft”.

One word Matthew: linctus.

The Sun: Page 9: “Co-pilot ‘googled cockpit security'”

Lubitz’s reaserch appears to have helped him. The pilot used the emergency code which should have allowed him to gain access from outside the cockpit – but it failed to work.

 

Andreas Lubitz drugs

 

 

Daily Mail Page 22: The Mail makes an error.

The Mail also ntoes that Lubitz was taking “Lorazapam“. But now it is a drug “so strong doctors have to warn patients of the increased risk of suicide”.

If you are going to tell people taking a drug how dangerous it is, then best to identify it correctly. There is no drug called ‘Lorazapam’. But the NHS says of Lorazepam:

Lorazepam (Lor-raz-ep-am) is a medicine which is used in minor dental procedures as a sedative, minor surgical procedures as a sedative and anxiety…

Lorazepam should only be used for the shortest possible period of time as it can cause dependence, tolerance and in some cases, people can experience withdrawal symptoms.

You should try to get at least seven or eight hours continuous and uninterrupted sleep after taking Lorazepam. If you are woken before this time has passed, Lorazepam may cause you to have some memory problems. You may have no memory of what happened from the time you were woken until the time when the effects of this medicine have worn off.

Furthermore, it is important to be aware that sleeping problems can be a symptom of a psychiatric condition, particularly when the sleeping problems have been going on for some time.

Some people, in the course of taking Lorazepam for a sleeping problem, may find that an undiagnosed psychiatric condition, such as depression, becomes apparent. People who have a psychiatric condition and who are taking Lorazepam may experience some changes in behaviour…

You should not take the drugs if you…

have psychiatric problems

have respiratory depression

have a personality disorder

Nowhere on the advice is an increased risk of suicide mentioned.

The US National Library of Medicine says “Lorazepam may cause side effects. Call your doctor if any of the following symptoms are severe or do not go away”:

drowsiness
dizziness
tiredness
weakness
dry mouth
diarrhea
nausea
changes in appetite
restlessness or excitement
constipation
difficulty urinating
frequent urination
blurred vision
changes in sex drive or ability

Some side effects can be serious. If you experience any of the following symptoms, call your doctor immediately:
shuffling walk
persistent, fine tremor or inability to sit still
fever
difficulty breathing or swallowing
severe skin rash
yellowing of the skin or eyes
irregular heartbeat

So. If you are ill and taking Lorazepam, don’t panic. If a loved one is taking the medcine they will not become a mass murderer or a suicide victim. The Daily Mail is scaremongering.

Daily Expres Page 26: Before his “murderous missions”, Lubitz had been “injured in a car crash which had led to ‘vision problems'”.

A pilot who can’t see all that well?

Such are the facts…



Posted: 3rd, April 2015 | In: Reviews Comment | Follow the Comments on our RSS feed: RSS 2.0 | TrackBack | Permalink